Hail, Carlton
- When
- July 6, 12:00 AM CST
- Where
- Carlton County, 2.75 mi ESE of Kettle River
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.460, -92.820
Severe thunderstorms that rolled across Minnesota produced damaging winds and hail across multiple counties. Several trees were blown down, damaging power lines and in one case, a home.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Severe thunderstorms that rolled across Minnesota produced damaging winds and hail across multiple counties. Several trees were blown down, damaging power lines and in one case, a home. The storms also contained hail, with the largest the size of golf balls.
One thunderstorm that developed in Ontario produced a long-tracked tornado that tracked from near McEwen Lake in the wilderness of Quetico Provincial Park for about 7.6 miles and another 0.9 miles into the Boundary Waters Canoe Wilderness Area of northern Minnesota before dissipating. Not only is there satellite evidence of the tornado's path through the wilderness, but Environment Canada conducted a storm survey of the damage. The Canadians rated the damage as high as EF-2 in Canada, and the damage on the short segment into Minnesota as EF-1. The tornado lasted about 17 minutes from its beginning to Canada to its end in Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 5, 11:24 PM CST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 1224 AM CDT Thu Jul 6 2017 .UPDATE... Issued at 1224 AM CDT Thu Jul 6 2017 Please see latest 06Z Aviation Discussion below... UPDATE Issued at 907 PM CDT Wed Jul 5 2017 It's taken a while this evening, but confidence is increasing that the main show for thunderstorm evolution overnight is finally revealing itself. Intense deep convection over southwest Manitoba positioned at the northwest periphery of the significant instability axis appears to be the beginnings of the main show overnight, with this T-Storm complex evolving into an organized MCS. As a south/southwest low level jet develops, this T-Storm complex should ride the CAPE gradient east-southeastward into the Red River Valley, and eventually across most of northern Minnesota, and into western Lake Superior/northwest Wisconsin between roughly 1 AM and mid morning Thursday. The primary severe weather threat with this complex of storms is likely to be damaging winds, with perhaps a few of the stronger cores capable of some hail. With 4000+ j/kg of MUCAPE and ~1.5 inches of precipitable water in the ambient inflow airmass, there will also be at least some risk of heavy rainfall as well, despite the expected forward-propagating character of the system. Right now, it appears that the greatest threat of damaging winds will be along and north of the Highway 2 corridor, including the Boundary Waters. && .SHORT TERM...(This evening through Thursday) Issued at 408 PM CDT Wed Jul 5 2017 Main concerns for the short term is the potential for several rounds of strong to severe thunderstorms tonight and Thursday and the potential for excessive rainfall. A broad area of subsidence associated with a surface ridge stretches from southern Manitoba into west-central Wisconsin late this afternoon. A few pockets of cumulus have developed over our northern zones where convergence along a quasi-stationary front is enhanced. Temperatures have warmed into the low 70s to upper 80s across the Northland, with slightly cooler temperatures around 70 degrees near Grand Marais and Grand Portage and dewpoints across the area are in the 60s. SPC Mesoanalysis indicates a very unstable airmass is in place with surface-based CAPE of 2000-4000 J/kg. Mixed layer CAPE is a bit lower, from 1500-3000 J/kg. Deep layer shear is modest, between 20 and 35 knots in the 0-6 km layer. GOES-16 visible imagery over northern Minnesota indicates the cumulus field isn't especially deep, but a few small towers have briefly percolated before collapsing. Looks like the most favorable area for storm development in the next four hours will be in the vicinity of the weak convergence over northern Minnesota. A small wave was observed just west of Fargo on the GOES-16 Channel 10 water vapor imagery, and as that weak wave moves into central Minnesota late this afternoon or early this evening, a few storms may fire along the remnant outflow boundary from this morning's convection. The main show, in terms of thunderstorm potential, will arrive overnight. Thunderstorms are expected to develop in North Dakota and eventually grow upscale into an MCS. The complex of strong to severe storms will likely progress southeastward along the gradient of CAPE into our western zones overnight, continuing into northwest Wisconsin early Thursday morning. Damaging winds are the greatest threat with the overnight convection. Heavy rainfall is likely, which may lead to flash flooding. There is a potential for large hail, but the threat is lower than the risk of damaging winds. The storms will move out of northwest Wisconsin Thursday morning leaving an outflow boundary draped northwest to southeast near the Northland. Additional thunderstorms are possible Thursday afternoon along the latent outflow boundary, and a few of those storms may be strong as well. The Storm Prediction Center has included parts of the forecast area in a Marginal Risk, with a Slight Risk over much of northwest Wisconsin, and an Enhanced Risk east of a line from Mercer to Winter to Exeland. It seems the main severe weather risk will be associated with the MCS moving through those areas during the morning hours. Afternoon convection may be quite strong, but will be highly conditional on what the morning storms leave in their wake. .LONG TERM...(Thursday night through Wednesday) Issued at 408 PM CDT Wed Jul 5 2017 Thursday evening is the continuation/tail end of the convective event we are expecting for Thursday during the daytime. The trough axis/cold front will be draped across the forecast area from northeast to southwest as of early evening, and in combination with a weak secondary shortwave that moves through the northwest flow across the surface feature will serve as the focus for any additional convection that develops in the evening hours. The fly in the ointment is what the daytime convection does to the airmass. If storms move through early enough and the airmass destabilizes again, we can get evening convection. If not, it will be much quieter in the evening. What does form should be limited to northwest Wisconsin, and for the early evening hours only. Have maintained some small chance POPs for these areas and times, but otherwise the Thursday night forecast is dry. A cooler and drier airmass will be moving into the area behind this front, and expect overnight lows in the 50s, with daytime highs on Friday only in the 70s. Friday we will be in northwest flow with a surface ridge settling into the Dakotas. For now it looks like Friday will be dry despite a decent shortwave that moves through the upper level trough, with too much dry air for us to get much more than a decent cumulus field with high bases going. The ridge sticks around Friday night and into Saturday as well, but the airmass moderates enough to let highs get into the mid 70s to low 80s. The northwest flow continues through the rest of the weekend, with some small chances for showers and thunderstorms as weak shortwaves rotate through the upper level flow. Confidence in timing of these waves i We will also need to monitor the potential for additional TStorm development on the outflow boundary over the southern CWA during the day tomorrow, but this threat is entirely dependent on the evolution overnight.s pretty low, so have kept to slight or low end chance POPs. Temperatures will be on the warm side, ranging from the mid 70s north to low 80s south. Early next week upper level ridging builds towards the forecast area with the upper low shifting well off to our east. This is going to cause our northwest flow to gradually flatten, and allow more shortwaves to move through the flow during this time period. Have kept slight to chance POPs going for several of these periods, as there is little consensus on the timing of the shortwaves in the different models. Temperatures will continue at near to above normal, with a slight warming trend through the middle of next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1224 AM CDT Thu Jul 6 2017 Main focus for the first six hours will be the onset of thunderstorms and showers across all sites as storms move into the region from the west. Based on the movement and tracks of the storms, pushed back the onset time for most sites by an hour from the previous set of TAFs. Convection ahead of the main swaths expected later has begun east of KBRD and will update accordingly should further convection initiate ahead. Depending on these storms, it can be expected that all sites will see a reduction in visibility and ceilings. Expecting flight categories to stick mainly to VFR but added short periods of time in which terminals get down to MVFR due to storms. After the passing of storms mid morning, VFR conditions will continue and growth of scattered cumulus during 16-19z. Skies will become clear for most sites around 00z. && .PRELIMINARY POINT TEMPS/POPS... DLH 62 82 57 73 / 70 80 10 10 INL 58 80 54 73 / 80 80 0 10 BRD 65 85 58 77 / 60 50 0 0 HYR 63 84 57 75 / 50 70 20 10 ASX 62 83 57 73 / 60 80 20 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...WM AVIATION...WM
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 815 PM CDT Wed Jul 5 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-060900- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 815 PM CDT Wed Jul 5 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight The threat for any thunderstorms before midnight tonight has mostly ended. However, an area of thunderstorms currently developing across southwest Manitoba is expected to move east-southeastward along and north of a warm front that extends across northern Minnesota this evening. The primary area of threat appears to have shifted a bit farther north, and includes areas roughly along and north of the Highway 2 corridor. This extends across all of northern Minnesota and includes all of the Boundary Waters Canoe Area Wilderness. The greatest risk for severe storms is expected between roughly 1 AM and 8 AM Thursday morning, with the strongest storms capable of producing damaging winds and tree damage, as well as some large hail, and local 1 to 2 inch rains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is at least some risk of thunderstorm redevelopment Thursday afternoon across northwest Wisconsin, with the greatest threat across Price County and immediate surrounding areas. The threat in these areas Thursday afternoon and evening should last only a few hours, but the strongest storms could produce large hail and damaging winds. The next chance for thunderstorms will be across far northern Minnesota Saturday afternoon and evening, with another chance of thunderstorms Sunday into early next week. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation may be needed after midnight tonight, extending through mid-morning Thursday, and again Thursday afternoon across parts of northwest Wisconsin. LSZ121-140>148-060900- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 815 PM CDT Wed Jul 5 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Thunderstorms are expected to affect most of western Lake Superior after midnight tonight, extending through mid-morning Thursday. Some of the storms could be strong or severe with locally strong wind gusts above 35 knots and locally higher wave heights, frequent cloud to water lightning, hail, and locally lower visibility in dense marine fog. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for thunderstorms across western Lake Superior Saturday and Sunday, and again during the early part of next week. Miller More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement National Weather Service Duluth MN 1214 AM CDT THU JUL 6 2017 MNZ036-060530- South Aitkin- 1214 AM CDT THU JUL 6 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN AITKIN COUNTY... At 1214 AM CDT, an area of strong thunderstorms covered most of southern Aitkin County, or 10 to 20 miles north of Mille Lacs Lake, moving east at 30 mph. Wind gusts up to 35 mph, penny-size hail, torrential rainfall, and nearly continuous cloud to ground lightning can be expected with these storms. Locations impacted include... Mille Lacs Lake, Aitkin, Malmo, Glen, Wealthwood, Kimberly, Arthyde, Ripple Lake, Lawler, Dads Corner, Glory, Rice Lake Wildlife Refuge, and Rossburg. Seek shelter inside a sturdy building and away from windows until these storms pass. If you are on or near one of the many area lakes, get off the water immediately and seek shelter on shore inside a sturdy building or a hard-topped vehicle. If possible, stay away from trees. LAT...LON 4633 9373 4659 9372 4656 9307 4622 9305 TIME...MOT...LOC 0513Z 279DEG 25KT 4643 9336 Miller
Special Weather Statement National Weather Service Duluth MN 1229 AM CDT THU JUL 6 2017 MNZ036>038-060545- Pine-Carlton/South St. Louis-South Aitkin- 1229 AM CDT THU JUL 6 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN AITKIN... NORTHWESTERN PINE AND SOUTHWESTERN CARLTON COUNTIES... At 1229 AM CDT, an area of strong thunderstorms was 12 miles northeast of Mcgrath, or 26 miles south of Big Sandy Lake, moving east at 20 mph. Wind gusts up to 40 mph, nickel-size hail, torrential rainfall, and nearly continuous cloud to ground lightning can be expected with these storms. Locations impacted include... Mille Lacs Lake, Willow River, Malmo, Rutledge, Kettle River, Glen, Sturgeon Lake, Kimberly, Automba, Denham, Arthyde, Moose Lake State Park, Lawler, Dads Corner, Glory, Rice Lake Wildlife Refuge, Rossburg, Ronald, and Banning State Park. Seek shelter inside a sturdy building and away from windows until these storms pass. Frequent cloud to ground lightning is occurring with these storms. Seek shelter immediately inside a building or vehicle until these storms pass. These storms may intensify, please monitor local media outlets for additional information and possible warnings from the National Weather Service. LAT...LON 4629 9365 4657 9362 4654 9270 4621 9277 TIME...MOT...LOC 0529Z 283DEG 17KT 4640 9313 Miller
The Duluth radar (KDLH), 63 km away, was scanning. The volume nearest the first event began at 05:59 UTC.
9 thunderstorm wind, 6 hail. Local standard time, as filed.
A car was so damaged by the hail that it was declared totaled.
An eight inch diameter tree was blown down on Highway 6.
A tree was blown down on Highway 200.
A six inch diameter tree was blown down.
A home was damaged when a large uprooted spruce tree fell on it.
A large tree that was blown down was blocking a road.
Several trees were blown down on East 9th street and 9th Avenue.
A large tree was snapped off at its base on North 13th Avenue East.
A tree was blown down and took down a power line.
Several trees were blown down on North 47th East.
Hail fell for two minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712091, 712092, 712093, 712094, 712095, 712096, 712097, 712098, 712099, 712100, 712101, 712102, 712103, 712104, 712105.